Supplements and ACNE BREAKOUTS


  • Aug 11, 2007 7:30 AM GMT
    Ok, since i got into training again, i decided to take vitamins and supplements with a glass of milk after i work out.. I'm taking the ones that come in a pack from costco (kirkland brand)..

    I like the fact that i'm getting necessary nutrients, but I'm BREAKING OUT! this happens every time i take supplements.. And they are the nasty cystic pimples that you cant pop.. They are hard and raised.. Will this go away? Should i stop popping the pills?
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 3:31 PM GMT
    first off you look great. why are you taking the supplements? second those dont sound like pimples!! where are they on you body? because if they are on your legs and arms and chest it might just be a reaction to the pills you are taking. stop taking them! well i hope i helped you sexy thing you call me if you want or write me back ....you know whatever
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 6:39 PM GMT
    You shouldn't be getting acne from taking vitamins - if anything, they should help prevent it. Unless you are taking something like DHEA - (does costco sell that?) which COULD cause acne. Guys your age have enough hormones flowing in the first place (which can also lead to acne) so you sure don't need any extra.
    If you really are getting cystic pimples, you should see a dermatologist.

  • Aug 11, 2007 7:55 PM GMT
    Oh, the pimples aren't on my body.. just the face.. Maybe cystic pimples were a bad description on my part =P I see a dermatologist almost monthly, but it gets expensive.. I dont think the vitamin pack comes with DHEA.. I'll just list the different pills in it.. Vit e, Calcium, B-50, ginseng, and a multivitamin with the standard stuff you'd find in centrum. A friend of mine as well as the lady who does my acne treatments experienced the same thing when they take supplements.. So they stopped. But sometimes i forget to eat, so i could really use the missed nutrients..
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 8:07 PM GMT
    Took, and are still taking some supplements, but never had that reaction. You may want to ask your doctor or see a dermatologist. A cheaper, but less reliable alternative would be to contact the manufacturer about it.

    Are there any warnings on the bottles about adverse effects?

    Good luck

  • Aug 11, 2007 8:37 PM GMT
    no side effects warnings.. Anyone else experience similar probs?
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 8:55 PM GMT
    Hmm... well no answers there. Only arm-waving speculation (with more money, we'd call them hypotheses) which would take significant effort to investigate.

    1) You are becoming concerned with fitness, and hence taking supplements, at the same time that you are entering your acne-prone years. Hence, the vitamin thing is just coincidence.

    2) The vitamins could somehow be indirectly boosting androgen production, which then leads to acne in the usual way. (Androgen causes an increase in sebacious oils, which both provide a substrate for acne-causing bacteria and make the pores anaerobic, which cause the bacteria to ferment and produce acids.)

    3) The vitamins could somehow be producing a environment in the pores, by another mechanism,that would promote acne. (e.g. such a strong "antioxidant" affect, that your pores become anaerobic.)

    4) The vitamins could somehow be passing through you and directly stimulating the bacteria in your pores. Strangely enough, the main acne-causing bacteria are the same kind used to produce the vitamin B12 that is found in most supplements. (Probably a meaningless coincidence, but...)
  • UStriathlete

    Posts: 320

    Aug 11, 2007 9:18 PM GMT
    never trust mass market vitamins. u get what you pay for.

    change to supernutriton one a day. which is food based and what's on the lable is in the bottle/vitamin.

    www.michealmooney.com
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 10:08 PM GMT
    My advise HB, talk to your dermatologist specifically about the possibility of skin reactions to anything you are taking. Take the package in with you and let them review it. You could be having an allergic reaction to one or more of the ingredients. Just because they are vitamins and minerals doesn't mean you can't be allergic to something in the pills. Also ask her about the milk, you could be allergic to that as well. Is that something you only do once a day (take the vitamins and milk)? Do you drink milk any other time? I don't think anyone who has replied to you is a doctor (that they have identified) and I certainly am no expert but it seems prudent to consult someone who should be an expert on this, your dermatologist.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 11, 2007 11:14 PM GMT
    Well, out of curiosity I searched around on Pub Med a bit and found that while the vast majority of cogent references deal with beneficial effects of vitamins on acne (particularly A, D and B3) there are several case histories where high doses of vitamins B6 and B12 caused acne.
    Very interesting that Propionibacteria are involved in both acne and the production of B12. As far as I can find, nobody has looked for a connection.
    You say that your packets contain something called "B50." There is no vitamin B50, so I'd guess that this is a 50 mg mixture of B vitamins. If it contains many times the RDA for B6 and B12, that's very likely your problem.

    (No, I'm not a medical doctor, but I do teach this kind of stuff to medical students.) Try cutting back on B6 and B12, and yes, take the label along, next time you see your dermatologist.
  • MikemikeMike

    Posts: 6932

    Aug 12, 2007 2:10 PM GMT
    You sound like this guy who is at my gym- My guy gave him prescription Brevoxyl cream, and Noxema foaming face wash. One month later he looks great. Remember not to tan and use a non clogging SPF 15 everyday even if it's cloudy!! Ask you dermatologist!! Good Luck!!

  • Aug 14, 2007 9:30 PM GMT
    Thanks for all the feedback!

    a personal thank you to mindgarden.. Thank you for taking the time to look up all that stuff. VERY good information and ideas as to why i'm breaking out.. I guess i'll just have to pass on the b-50 vitamin thinngy
  • Posted by a hidden member.
    Log in to view his profile

    Aug 14, 2007 9:34 PM GMT
    That sounds like a pretty strong reaction... Though I agree that you probably don't need supplements. If you have a well balanced diet, it should be enough.

    You mentioned seeing a dermatologist monthly... That sounds rather frequent to me... Made me suspect that whatever you're having him treat might somehow be related to the acne... It might be worth raising at the next visit.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 19, 2007 5:44 PM GMT
    I have suffered thru much acne.. r u sure its just vitamins .. or is it gear? I am a fan of both. The only thing that got my ance under control permanently was accutane.. its hard and hellish.. but I rarely get a pimple ever!!